IAU ECA Online Discourse Series

International Astronomical Union Early Career Astronomer Online Discourse Series

Register for this free event no later than 24h (UTC) in advance of the subsequent event to get access via Zoom and Youtube. You will get a link to your event after registration and a reminder roughly 12h (UTC) in advance. https://forms.gle/o7bH4xxsMWrzpVx36

#12 (training): Thursday June 10th, 2021

8:00-9:30 UTC / 10:00-11:30 CEST (1.5h)

of drafting an excellent project proposal.



"How to "sell" a research idea to the reviewers?"

Dr. Mette Skraastad (Yellow Research BV)

You are on the brink of (considering) taking the lead in research and looking for funding. In this session we will discuss what kind of research is funded by the different funding agencies and what are key factors determining your success. This will be followed by how to assess which funding agency best fits your project idea in view of the research topic, research phase and methodology or vice versa. We will also discuss how to approach drafting an excellent proposal, going from a project idea to key elements

#13 (seminar): Tuesday June 22nd, 2021 8:00-9:00 UTC / 10:00-11:00 CEST (1h)

"How to be an astrophysicist with impact outside of the university"

Dr. Stefania Giodini (Red Cross)

How many times have you asked yourself "am I going to be an astrophysicist forever?" I did, and I always had the curiosity of

exploring different careers and work environments, along with the need for a more direct impact on humanity. When I left academia I became a researcher in Underwater Robotics in a government lab. I am now the Team Lead for the 510 Data & Digital Team at the Netherlands Red Cross. My team shapes the future of humanitarian aid by converting data into understanding, putting it in the hands of aid workers, decision-makers and people affected, so that they can better prepare for and cope with disasters and crises. Lately I joined the Red Cross Climate Centre to help advancing scientific knowledge on climate change adaptation and climate risk. And I never stopped being an astrophysicist: this background always proved very relevant. This interactive session is a conversation for astronomers and astrophysicists who are curious about shaping their careers outside a university, while still being engaged in exciting technical work with an impact on humanity.

Moderated by: Dr. Themiya Nanayakkara & Dr. Camilla Danielski

#14 (training): Thursday July 8th, 2021

8:00-10:00 UTC / 10:00-12:00 CEST (2h)

"Research project management: from "classic" to "agile" methods" Dr. Thomas Marty (Swiss Library Service Platform)

Influenced by new ways of conducting software development projects, more and more fields embrace the modern, "agile" methodologies for project management. While they distinguish themselves markedly from "classical" project management, and may also seem more interesting to work with,

whether these methods can be successfully applied to research projects remains questionable. I will shortly present the classical approach to project management, expand the focus into agile methodologies, and finally discuss which of the two approaches might be best suited for research projects.



#15 (seminar): Thursday July 22nd, 2021 8:00-9:00 UTC / 10:00-11:00 CEST (1h)

"Adventures with ESA Science Missions"
Dr. Gaitee Hussain (ESA)

ESA's science programme is incredibly diverse - with missions that circle the Sun, relay messages from Mars, find new solar systems, map our galaxy in exquisite detail, and even probe the origins of the Universe. In

this discourse I will take you on a journey on some of the most exciting recent findings to come out of our science missions, what the future looks like, and what we can do together to make sure that the full potential of these missions is realised.

Moderated by: Dr. Themiya Nanayakkara & Dr. Eleanor Sansom

#16 (seminar): Thursday August 19th, 2021

14:00-15:00 UTC / 16:00-17:00 CEST 10:00-11:00 AM EDT (1h)

"Open Data, Open Codes and Astronomy"
Dr. David Spergel (Flatiron Institute)

For Astronomy, the 2020s will be the decade of big data. Surveys led by telescopes such as the Vera



Rubin Observatory, the Nancy Grace Roman telescope, Euclid, eROSITA, and the Simons Observatory will produce panchromatic images of the sky. By adopting policies of open data and open codes in their analyses of these data sets, astronomers will both enable the international community of astronomers to produce transformative results but also serve as a model for the broader society of the advantages of open flow of information.

Moderated by: Dr. Maria Drozdovskaya & Dr. Fatoumata Kebe

Business Meeting of the IAU EC WG of JMs

Thursday August 19th, 2021 15:00-16:00 UTC / 17:00-18:00 CEST / 11:00-12:00 AM EDT (max 1h)

The events of the IAU ECA Online Discourse Series are proudly brought to the community of early career astronomers by the Organizing Committee of the IAU EC Working Group of Junior Members:

Maria Drozdovskaya & Fatoumata Kebe (co-Chairs) Camilla Danielski, Christopher Moore, Eleanor Sansom, Gaël Buldgen, Sudeshna Boro Saikia, Themiya Nanayakkara

https://www.iau.org/science/scientific_bodies/working_groups/310/

Join us via your favorite social media platform!

https://twitter.com/IAUJuniorMember

https://www.facebook.com/IAUJuniorMember/

https://www.instagram.com/iaujuniormember/

Find useful resources and connect with the IAU JM community on our dedicated Slack workspace!

https://iaujuniormembers.slack.com/join/shared invite/zt-qfeinhoz-R09UcxMp yIPeBlsGxMwiQ